Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 58, NWS Blacksburg, VA

September 3, 2000Pulaski County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 3, 2000, 5:20 PM EDT for Pulaski County, Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2000, 5:20 PM EDT (21:20 UTC)
Expired
Sep 3, 2000, 7:15 PM EDT
In force
115 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 032121
FFWRNK
VAC155-032315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT.

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR SNOWVILLE MOVING SOUTH AT 
10 MPH. FLASH FLOODING HAS BEEN REPORTED IN THE SNOWVILLE AREA BY 
LAW ENFORCEMENT. THE HEAVY RAIN WILL END IN THE SNOWVILLE AREA BY 
545 PM...BUT FLOODING WILL CONTINUE UNTIL AT LEAST 700 PM. 

OTHER LOCATIONS THREATENED BY HEAVY RAIN THROUGH 715 PM EDT INCLUDE  
LAUREL CREEK AND LITTLE LAUREL CREEK.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED.

.END
06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:10 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 3:10 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
310 PM EDT SUN SEP 3 2000

WILL EXTEND THE FLASH FLOOD WATCH UNTIL 4 AM MONDAY. SATURATED
GROUND CONDITIONS AND SLOW ECHO MOVEMENT ARE ALREADY LEADING TO
PROBLEMS THIS AFTERNOON. WSR-88D SHOWED WIDESPREAD CONVECTION HELPED
BY VORT LOBE AND SOME SUNSHINE. FLASH FLOOD GUIDANCE IS LOWER TODAY.
PWAT ON THIS AM RNK SOUNDING WAS UP TO 1.70 INCH. WATER VAPOR LOOP
SHOWED PLENTY OF MOISTURE STREAMING NORTH INTO FA. UPR LOW BEGINS TO
OPEN AND DVLPG NRN STREAM 5H TROF DIGS A BIT TWD THE MID ATLC.
EXPECT APCHG UPSTREAM S/W TO GRDLY NUDGE 85H ELONGATED MOISTURE AXIS
SEWD TWD THE NC BORDER MON. FRONT WILL CONTINUE TO DROP SOUTH MONDAY
NIGHT AND TUESDAY. AVN AND MRF SEEM TO INDICATE SOME LINGER MOISTURE
ALONG FRONT. THETA-E...THICKNESS AND LI FIELDS MAKES ONE CONCERN WITH
RESPECT TO THE TIMING OF THE ARRIVAL OF THE DRIER AND COOLER AIR.
DRY WEATHER IS EXPECTED& FOR MIDWEEK. HAVE A GOOD SUNDAY.

.RNK...
NC...FLASH FLOOD WATCH TONIGHT.
VA...FLASH FLOOD WATCH TONIGHT.
WV...FLASH FLOOD WATCH TONIGHT.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:17 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Sep 2, 11:19 PM EDTFlash Flood WarningRNKFranklin3 hr
Sep 3, 2:44 PM EDTFlash Flood WarningRNKBotetourt3 hr
Sep 3, 3:55 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg2 hr
Sep 3, 5:30 PM EDTFlash Flood WarningRNKFranklin2 hr

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.